Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 106, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2003, 6:12 PM CDT for McHenry County, McLean County, Sheridan County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 13, 2003, 7:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties McHenry County, ND, McLean County, ND, Sheridan County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -624 J/kg
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
953
WUUS53 KBIS 132312
SVRBIS
NDC049-055-083-140015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
WESTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 715 PM CDT
* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORM EXTENDING FROM 6 MILES WEST OF
COLEHARBOR...OR ABOUT 50 MILES SOUTH OF MINOT...TO NEAR BALFOUR IN
SOUTHERN MCHENRY COUNTY. THIS LINE OF SEVERE STORMS WAS MOVING
EAST AT 30 MPH. HAIL OF 3/4 OF AN INCH HAS BEEN REPORTED WITH SOME
OF THESE STORMS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DRAKE AT 620 PM CDT
ANAMOOSE AT 630 PM CDT
COLEHARBOR AT 615 PM CDT
UNDERWOOD AT 620 PM CDT
BENEDICT AT 630 PM CDT
TURTLE LAKE AT 640 PM CDT
RUSO AT 645 PM CDT
MERCER AT 655 PM CDT
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTH DAKOTA.
LAT...LON 4774 10137 4736 10136 4742 10034 4774 10020
4819 10026
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT SUN JUL 13 2003 MID LEVEL IS BEING FLATTENED BY A SHORTWAVE CROSSING NORTHWEST NORTH DAKOTA THIS AFTERNOON. THIS FEATURE HAS KEEP SOME MODERATE CONVECTION GOING IN THAT REGION THIS AFTERNOON. A STRONG ZONAL PUSH OF WESTERLIES WITH AN UPPER LEVEL JET MAX ABOVE IT...WILL PUSH A SURFACE COLD FRONT ACROSS NORTH DAKOTA TONIGHT...BREAKING THE CAP AND ALLOWING STRONG TO SEVERE CONVECTION TO DEVELOP AND PUSH EAST ACROSS THE STATE OVERNIGHT. THE FAST ZONAL FLOW WILL BUCKLE UP INTO A RIDGE CENTERED OVER MONTANA BY TUESDAY. THIS WILL BRING DRY AND SUNNY WEATHER MONDAY AND TUESDAY...AFTER THE PASSAGE OF TONIGHTS CONVECTION. SHORTWAVE ENERGY FLATTENING THE RIDGE LATE TUESDAY NIGHT MAY BRING THUNDERSTORMS TO MY WEST AND CENTRAL. A SECOND SHORTWAVE MAY THEN INITIATE MORE ACTIVITY IN WESTERN NORTH DAKOTA WEDNESDAY NIGHT. THIS FEATURE WILL FLARE UP AGAIN IN MY EASTERN ZONES THURSDAY AFTERNOON. .BIS...NONE. LEBLANG
Hazardous weather outlook, Jul 13, 4:46 AM CDT, 13 hours 26 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 446 AM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR LATE SUNDAY AFTERNOON AND EVENING. TURNER
In the hours before
Special weather statement, Jul 13, 1:13 PM CDT, 4 hours 59 minutes before
NDZ001-009-131930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 110 PM CDT (1210 PM MDT) SUN JUL 13 2003 AT 105 PM CDT (1205 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH DAKOTA INDICATED MODERATE THUNDERSTORMS ARE MOVING ACROSS NORTHERN WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE EAST AT ABOUT 20 MPH AND ARE EXPECTED TO AFFECT CROSBY...NOONAN...APPAM...ALAMO...CORINTH...WILDROSE...HAMLET AND MCGREGOR BY 230 PM CDT (130 PM MDT). WHILE THESE STORMS ARE WEAKENING...THEY HAVE A HISTORY OF PRODUCING PENNY SIZED HAIL. THESE STORMS MAY PRODUCE BRIEF THUNDERSHOWERS WITH SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. PERRY
Special weather statement, Jul 13, 2:47 PM CDT, 3 hours 25 minutes before
NDZ001-009-132145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 245 PM CDT (145 PM MDT) SUN JUL 13 2003 AT 240 PM CDT (140 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH DAKOTA INDICATED THAT MODERATE THUNDERSTORMS ARE DEVELOPING ALONG THE MONTANA/NORTH DAKOTA BORDER AND MOVING ACROSS WILLIAMS AND DIVIDE COUNTIES. THE THUNDERSTORMS ARE MOVING TO THE EAST AT ABOUT 30 MPH AND ARE EXPECTED TO AFFECT ALL OF WILLIAMS AND DIVIDE COUNTIES THROUGH 430 PM CDT (330 PM MDT). WHILE THESE STORMS ARE NOT SEVERE...THEY MAY PRODUCE BRIEF THUNDERSHOWERS WITH HEAVY RAIN...SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND GUSTY SURFACE WINDS. PEOPLE OUTDOORS SHOULD SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. PERRY
Local storm report, Jul 13, 3:59 PM CDT, 2 hours 13 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM DICKINSON ND 1 INCH HAIL
07/13/03 STARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNLocal storm report, Jul 13, 6:06 PM CDT, 6 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0557 PM 5 SW GARRISON ND .75 INCH HAIL
07/13/03 MCLEAN REPORTED BY PUBLIC.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:37 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 53 min |
| Jul 13, 3:42 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 48 min |
| Jul 13, 4:34 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 56 min |
| Jul 13, 5:07 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 23 min |
| Jul 13, 5:21 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 54 min |
| Jul 13, 5:49 PM CDT | Tornado Warning | BIS | Mercer | 26 min |
| Jul 13, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 60 min |
| Jul 13, 6:40 PM CDT | Tornado Warning | BIS | McLean | 35 min |
| Jul 13, 6:56 PM CDT | Tornado Warning | BIS | Sheridan | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.